Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



Harmonic functions of maximal growth:
invertibility and cyclicity in Bergman spaces

Authors: Alexander Borichev and H\aa{} kan Hedenmalm
Journal: J. Amer. Math. Soc. 10 (1997), 761-796
MSC (1991): Primary 30H05, 46E15
MathSciNet review: 1446365
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In the theory of commutative Banach algebras with unit, an element generates a dense ideal if and only if it is invertible, in which case its Gelfand transform has no zeros, and the ideal it generates is the whole algebra. With varying degrees of success, efforts have been made to extend the validity of this result beyond the context of Banach algebras. For instance, for the Hardy space $H^{2}$ on the unit disk, it is known that all invertible elements are cyclic (an element is cyclic if its polynomial multiples are dense), but cyclic elements need not be invertible. In this paper, we supply examples of functions in the Bergman and uniform Bergman spaces on the unit disk which are invertible, but not cyclic. This answers in the negative questions raised by Shapiro, Nikolskii, Shields, Korenblum, Brown, and Frankfurt.

References [Enhancements On Off] (What's this?)

  • [1] A. Aharonov, H. S. Shapiro, A. L. Shields, Weakly invertible elements in the space of square-summable holomorphic functions, J. London Math. Soc. (2) 9 (1974/5), 183-192. MR 51:1403
  • [2] A. Aleman, S. Richter, C. Sundberg, Beurling's theorem for the Bergman space, preprint 1995.
  • [3] A. A. Borichev, P. J. H. Hedenmalm, Cyclicity in Bergman-type spaces, Internat. Math. Res. Notices (no. 5) (1995), 253-262. MR 96h:46030
  • [4] L. Brown, B. I. Korenblum, Cyclic vectors in $A^{-\infty }$, Proc. Amer. Math. Soc. 102 (1988), 137-138. MR 89e:46025
  • [5] L. Brown, A. L. Shields, K. Zeller, On absolutely convergent exponential sums, Trans. Amer. Math. Soc. 96 (1960), 162-183. MR 26:332
  • [6] N. Dunford, J. Schwartz, Linear operators, Part I: General Theory, 1958. MR 22:8302
  • [7] P. Duren, D. Khavinson, H. S. Shapiro, C. Sundberg, Contractive zero-divisors in Bergman spaces, Pacific J. of Math. 157 (1993), 37-56. MR 94c:30048
  • [8] P. Duren, D. Khavinson, H. S. Shapiro, C. Sundberg, Invariant subspaces in Bergman spaces and the biharmonic equation, Michigan Math. J. 41 (1994), 247-259. MR 95e:46030
  • [9] R. Frankfurt, Weak invertibility and factorization in certain spaces of analytic functions, Problem 11.12 in Linear and Complex Analysis Problem Book 3, Part II, Lecture Notes in Math. 1574 (1994), 33-35. MR 96c:00001b
  • [10] J. B. Garnett, Bounded analytic functions, Academic Press, 1981. MR 83g:30037
  • [11] H. Hedenmalm, A factorization theorem for square area-integrable analytic functions, J. Reine Angew. Math. 422 (1991), 45-68. MR 93c:30053
  • [12] H. Hedenmalm, Open problems in the function theory of the Bergman space, Festschrift in honour of Lennart Carleson and Yngve Domar (Uppsala, 1993), Acta Univ. Upsaliensis C58, Uppsala, Sweden (1995), pp. 153-169. MR 96j:46023
  • [13] B. Korenblum, An extension of the Nevanlinna theory, Acta Math. 135 (1975), 187-219. MR 54:13081
  • [14] B. Korenblum, A Beurling-type theorem, Acta Math. 138 (1977), 265-293. MR 56:5894
  • [15] B. Korenblum, Weakly invertible elements in Bergman spaces, Problem 11.13 in Linear and Complex Analysis Problem Book 3, Part II, Lecture Notes in Math. 1574 (1994), 36-37. MR 96c:00001b
  • [16] B. Korenblum, Outer functions and cyclic elements in Bergman spaces, J. Funct. Anal. 115 (1993), 104-118. MR 94h:46038
  • [17] N. K. Nikolskii, Selected problems of weighted approximation and spectral analysis, Trudy MIAN 120 (1974); English transl. in Proc. of the Steklov Institute of Math. 120 (1974). MR 57:7133b
  • [18] K. Seip, Beurling type density theorems in the unit disk, Invent. Math. 113 (1993), 21-39. MR 94g:30033
  • [19] F. A. Shamoyan, Weak invertibility in some spaces of analytic functions, Dokl. Akad. Nauk Arm. SSR 74 (no. 4) (1982), 157-161. MR 84e:30077
  • [20] H. S. Shapiro, Weighted polynomial approximation and boundary behavior of analytic functions, Contemporary Problems in Analytic Functions (Proc. Internat. Conference, Erevan, Armenia, 1965), Nauka, Moscow (1966), pp. 326-335. MR 35:383
  • [21] H. S. Shapiro, Some remarks on weighted polynomial approximation of holomorphic functions, Mat. Sbornik 73 (1967), 320-330; English transl. in Math. USSR Sbornik 2 (1967), 285-294. MR 36:395
  • [22] A. L. Shields, Weighted shift operators and analytic function theory, Math. Surveys 13: Topics in operator theory, ed. C. M. Pearcy, Amer. Math. Soc., Providence, RI (1974), pp. 49-128. MR 50:14341
  • [23] A. L. Shields, Cyclic vectors in spaces of analytic functions, Problem 11.14 in Linear and Complex Analysis Problem Book 3, Part II, Lecture Notes in Math. 1574 (1994), 38-40. MR 96c:00001b
  • [24] A. L. Shields, Cyclic vectors in Banach spaces of analytic functions, Operators and Function Theory, ed. S. C. Power, Reidel Publishing Company (1985), pp. 315-349. MR 87c:47048

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (1991): 30H05, 46E15

Retrieve articles in all journals with MSC (1991): 30H05, 46E15

Additional Information

Alexander Borichev
Affiliation: Department of Mathematics, University of Bordeaux I, 351, cours de la Liberation, 33405 Talence, France

H\aa{} kan Hedenmalm
Affiliation: Department of Mathematics, Lund University, Box 118, 22100 Lund, Sweden

Keywords: Bergman spaces, cyclic vectors, canonical divisors
Received by editor(s): July 18, 1996
Received by editor(s) in revised form: March 25, 1997
Additional Notes: The research of both authors was supported in part by the Swedish Natural Science Research Council. The second author was also supported by the 1992 Wallenberg Prize from the Swedish Mathematical Society.
The paper was written when the authors worked at the Uppsala University, Sweden, and visited MSRI, USA
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society